Article Text

Download PDFPDF
Risk factors for emergency department revisit in elderly patients with gastrointestinal bleeding secondary to anticoagulant therapy
  1. Jesus Ruiz1,
  2. Laia López-Vinardell1,
  3. Ana Juanes1,
  4. Adrià Riera-Magallon1,
  5. Mireia Puig2,
  6. María Antonia Mangues1
  1. 1Pharmacy, Hospital de la Santa Creu i Sant Pau, Barcelona, Catalunya, Spain
  2. 2Emergency Department, Hospital de la Santa Creu i Sant Pau, Barcelona, Catalunya, Spain
  1. Correspondence to Jesus Ruiz, Pharmacy, Hospital de la Santa Creu i Sant Pau, Barcelona 08041, Spain; jrzrms{at}gmail.com

Abstract

Objective To evaluate the frequency of emergency department (ED) revisits among elderly patients with gastrointestinal bleeding secondary to anticoagulant treatment and identify factors associated with an increased risk of ED revisits.

Methods A 3-year retrospective observational study was designed, including elderly patients (≥65 years) with atrial fibrillation and undergoing oral anticoagulation therapy who visited the ED for gastrointestinal bleeding. To evaluate the risk factors for 30-day revisit, a multivariate analysis was designed including comorbidities, concomitant treatment, change in anticoagulant treatment and prescription of direct-acting oral anticoagulants.

Results 80 patients were included. At discharge, anticoagulation therapy was modified in 21 (26.2%) patients; and changed from an oral anticoagulant to heparin in 17 (21.2%) patients and to another oral anticoagulant in 4 (5.0%) patients. Anticoagulant treatment was withdrawn in 5 (6.3%) patients at discharge. Eleven (13.7%) patients revisited the ED 30 days after hospital discharge for bleeding episodes. No differences in the frequency of revisit to the ED were observed in the patients who changed their anticoagulant treatment at discharge. In the multivariate analysis, chronic kidney disease was the only factor significantly associated with revisits at 30 days.

Conclusions Elderly patients who experience a first episode of gastrointestinal bleeding have a high risk of revisiting the ED for a bleeding episode, with no particular differences between the types of anticoagulant prescribed at discharge.

  • anticoagulants
  • emergency medicine
  • geriatrics
  • drug-related side effects and adverse reactions
  • safety
View Full Text

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.